Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 61, NWS Columbia, SC

July 20, 2023Calhoun County, Clarendon County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2023, 10:11 PM EDT for Calhoun County, Clarendon County, Orangeburg County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 10:11 PM EDT (02:11 UTC)
Expired
Jul 20, 2023, 11:00 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:17 PM EDTTSTM WND DMGElloree, SCTrained storm spotter relayed wind damage report through social media with photos. A parking lot light pole at a commercial food distribution center was blown over landing on the hood of a semi-trailer causing damage. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:43 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2953 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.6
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS52 KCAE 210211
SVRCAE
SCC017-027-075-210300-
/O.NEW.KCAE.SV.W.0061.230721T0211Z-230721T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1011 PM EDT Thu Jul 20 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in central South Carolina...
  Southwestern Clarendon County in central South Carolina...
  Southeastern Orangeburg County in central South Carolina...

* Until 1100 PM EDT.

* At 1010 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles north of Elloree to near Bowman to near
  Colleton, moving east at 45 mph.

  HAZARD...60 mph wind gusts. This line of storms has had a history 
           of causing tree damage and power outages.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Holly Hill, Summerton, Bowman, Elloree, Santee State Park, Santee
  Cooper Regional Airport, Santee, Eutawville, Vance, Poplar Creek
  Landing, St. Paul, Stumphole Landing, Rocks Pond Campground and
  Marina, Eautaw Springs, Indian Bluff Recreation Park, Davis
  Station, Creston, Blounts Landing, Mill Creek Marina and Campground
  and Lone Star.

This includes the following highways...
 Interstate 26 between mile markers 159 and 169.
 Interstate 95 between mile markers 85 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Marion move away from the water and
take shelter!

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8022 3330 8025 3327 8030 3328 8035
      3326 8036 3326 8043 3329 8049 3333 8049
      3333 8051 3318 8080 3319 8080 3340 8068
      3366 8065 3362 8004
TIME...MOT...LOC 0210Z 290DEG 38KT 3366 8060 3338 8062 3299 8091 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BC
3 follow-up statements
164 
WWUS52 KCAE 210233
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1033 PM EDT Thu Jul 20 2023

SCC017-210242-
/O.CAN.KCAE.SV.W.0061.000000T0000Z-230721T0300Z/
Calhoun SC-
1033 PM EDT Thu Jul 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central South Carolina.

LAT...LON 3351 8010 3348 8015 3346 8013 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8036
      3326 8043 3329 8049 3333 8049 3331 8056
      3354 8052 3356 8050 3357 8051 3365 8050
      3362 8004
TIME...MOT...LOC 0232Z 276DEG 34KT 3362 8030 3334 8032 3295 8061 

$$

SCC027-075-210300-
/O.CON.KCAE.SV.W.0061.000000T0000Z-230721T0300Z/
Clarendon SC-Orangeburg SC-
1033 PM EDT Thu Jul 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHWESTERN CLARENDON AND SOUTHEASTERN ORANGEBURG COUNTIES...

At 1032 PM EDT, severe thunderstorms were located along a line
extending from near Summerton to near Holly Hill to near Round O,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Holly Hill, Summerton, Santee State Park, Santee Cooper Regional
Airport, Santee, Eutawville, Vance, St. Paul, Rocks Pond Campground
and Marina, Eautaw Springs, Indian Bluff Recreation Park, Davis
Station, Blounts Landing, Mill Creek Marina and Campground and Poplar
Creek Landing.

This includes the following highways...
 Interstate 26 near mile marker 168.
 Interstate 95 between mile markers 86 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Marion move away from the water and
take shelter!

&&

LAT...LON 3351 8010 3348 8015 3346 8013 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8036
      3326 8043 3329 8049 3333 8049 3331 8056
      3354 8052 3356 8050 3357 8051 3365 8050
      3362 8004
TIME...MOT...LOC 0232Z 276DEG 34KT 3362 8030 3334 8032 3295 8061 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BC
316 
WWUS52 KCAE 210246
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1046 PM EDT Thu Jul 20 2023

SCC027-075-210300-
/O.CON.KCAE.SV.W.0061.000000T0000Z-230721T0300Z/
Clarendon SC-Orangeburg SC-
1046 PM EDT Thu Jul 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTH CENTRAL CLARENDON AND SOUTHEASTERN ORANGEBURG COUNTIES...

At 1046 PM EDT, severe thunderstorms were located along a line
extending from Santee Cooper Regional Airport to near Cross to Round
O, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Eutawville, Rocks Pond Campground and Marina, Blounts Landing, Eautaw
Springs and Indian Bluff Recreation Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Marion move away from the water and
take shelter!

&&

LAT...LON 3326 8043 3334 8038 3355 8035 3353 8009
      3351 8010 3348 8015 3346 8013 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8036
TIME...MOT...LOC 0246Z 286DEG 29KT 3361 8022 3333 8024 3294 8053 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BC
447 
WWUS52 KCAE 210253
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1053 PM EDT Thu Jul 20 2023

SCC027-075-210302-
/O.EXP.KCAE.SV.W.0061.000000T0000Z-230721T0300Z/
Clarendon SC-Orangeburg SC-
1053 PM EDT Thu Jul 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARENDON AND
SOUTHEASTERN ORANGEBURG COUNTIES WILL EXPIRE AT 1100 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central South Carolina.

LAT...LON 3326 8043 3334 8038 3355 8035 3353 8009
      3351 8010 3348 8015 3346 8013 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8036
TIME...MOT...LOC 0252Z 290DEG 38KT 3359 8016 3331 8018 3292 8047 

$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:58 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 7:58 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
758 PM EDT Thu Jul 20 2023

.SYNOPSIS...
Monitoring the possibility of strong to severe thunderstorms
this evening, especially in the CSRA and adjacent South Carolina
counties. Another hot and humid day is expected on Friday with
a few afternoon and evening showers and thunderstorms possible.
Temperatures fall back into the normal range this weekend as a
cold front sags into the Southeast providing support for
increased cloud cover and rain chances. Seasonable weather
expected for much of next week with near normal temperatures and
moisture over the area.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
A Severe Thunderstorm Watch has been issued for much of the
southern and western CWA including the entire CSRA until 1am
Friday. We are currently monitoring a line of severe
thunderstorms in Georgia associated with an approaching MCS that
is capable of strong downburst winds. The environment ahead of
the thunderstorms suggests that they will likely maintain their
current intensity, at least for the next few hours. The area of
greatest concern this evening will be across the entire CSRA
and adjacent South Carolina counties. While damaging winds are
the primary threat, all convective hazards cannot be ruled out.
To the north of the convection, there is a large shield of
stratiform precipitation meaning much of the region should see
some rain this evening. Once the MCS clears the area, some
clearing is possible towards daybreak with overnight lows in the
lower to mid 70s.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday will be warm with highs a few degrees above normal.
850mb temperatures are progged be to be slightly warmer than the
previous day. Combined with downslope flow we should see highs
in the mid 90s once again. Models show some drier air impinging
on the northern FA during the afternoon keeping PWAT values
around 1.75 inches. Apart from a lee side trough there appears
to be little forcing for convection. Given the weak forcing and
drier airmass we expect only isolated to widely scattered
convection during the afternoon. Isolated damaging downburst
winds are possible if deep convection can develop due to mid-
level dry air leading to DCAPE values from 750 to 1000 J/kg.
Weak shortwave energy and elevated instability may allow for
storms to linger into the evening but convective activity
overall is expected to decrease overnight. Lows will be in the
low to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A cold front will drop into the Deep South this weekend as
upper level troughing amplifies over the eastern US. The stalled
frontal boundary will be near or over the forecast area through
early next week before becoming washed out. The boundary will
serve as the focus for diurnally driven convection each
afternoon. The highest PoPs will be favored across the southern
and eastern FA where moisture may be higher depending on the
positioning of the frontal boundary. Shortwave troughs will also
periodically round the base of the broader trough working to
enhance convective development through early next week.

From mid week through the end of the forecast period 500mb
height rises are favored with near normal atmospheric moisture.
Global ensembles suggest the forecast area may be under an upper
level weakness between two ridges. Near normal atmospheric
moisture and weak flow suggest a seasonable pattern of diurnally
driven airmass convection with near normal temperatures through
the remainder of the long term.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

VFR conditions expected throughout the forecast period outside
of squall line thunderstorms moving through the CSRA this
evening.

Afternoon convection has generally waned or shifted east of the
terminals but a strong damaging squall line is moving into the
CSRA and should reach the AGS/DNL terminals during the 00z-02z
time frame. Expecting wind gusts exceeding 40 knots with the
storms and vsbys likely to drop to 1 mile or less. Not as
confident in storms impacting the CAE/CUB area but including a
tempo for storms 01z-03z but less winds expected. OGB should
experience the storms during the 02z-04z time frame and also get
stronger winds up to 40 knots gusts.

Winds expected to stay up overnight from the southwest around 5
to 8 knots which should limit fog concerns. Another disturbance
moves in shortly after midnight but confidence is more limited
that this will generate convection that will cause restrictions
at the terminals. Winds increase once again out of the west
late tomorrow morning to around 10 kts with some afternoon gusts
up to 20 knots possible.

EXTENDED AVIATION OUTLOOK...Isolated to widely scattered
thunderstorms developing each afternoon with a cold front
approaching this weekend. Limited potential for early morning
stratus and fog this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 20, 4:57 AM EDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
457 AM EDT Thu Jul 20 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-210900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
457 AM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a Slight (2/5) risk for severe weather this afternoon and
evening with damaging winds being the main threat. Localized flooding
is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 20, 9:42 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
942 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     Tstm Wnd Dmg     3 NNE Vidette           33.07N 82.22W
07/20/2023                   Burke              GA   Law Enforcement

            Burke dispatch reported trees down on Blount
            Chapel Rd near Drone Rd. Time estimated by
            radar.

&&

HC
Local storm report, Jul 20, 9:43 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
943 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     Tstm Wnd Dmg     8 NNE Waynesboro        33.19N 81.97W
07/20/2023                   Burke              GA   Law Enforcement

            Burke dispatch reported trees down on Saxon
            Rd near hwy 56. Time estimated by radar.

&&

HC
Local storm report, Jul 20, 9:48 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
948 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     Tstm Wnd Dmg     Williston               33.40N 81.41W
07/20/2023                   Barnwell           SC   Law Enforcement

            Barnwell county dispatch reported numerous
            trees down in the Williston area. Time
            estimated by radar.

&&

HC
Local storm report, Jul 20, 9:49 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
949 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     Tstm Wnd Dmg     1 ESE Blackville        33.36N 81.27W
07/20/2023                   Barnwell           SC   Law Enforcement

            Barnwell county dispatch reported numerous
            trees down in the Blackville area. Time
            estimated by radar.

&&

HC
Local storm report, Jul 20, 10:00 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1000 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     Tstm Wnd Dmg     3 S North Augusta       33.48N 81.95W
07/20/2023                   Aiken              SC   Broadcast Media

            A large tree downed and blocked the road on
            River North Dr. near Gordon Hwy. Time
            estimated by radar.

&&

HC
Local storm report, Jul 20, 10:07 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1007 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     Tstm Wnd Gst     Orangeburg Mun Apt      33.46N 80.86W
07/20/2023  M54 MPH          Orangeburg         SC   ASOS

            Orangeburg Municipal Airport measured a peak
            wind gust of 54 mph.

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:29 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Lexington, Orangeburg46 min
Jul 20, 9:12 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 1 more63 min
Jul 20, 9:28 PM EDTSpecial Weather StatementCAECalhoun47 min
Jul 21, 6:51 PM EDTSpecial Weather StatementCAENewberry24 min
Jul 21, 7:16 PM EDTSpecial Weather StatementCAEFairfield, Newberry44 min
Jul 21, 7:48 PM EDTSpecial Weather StatementCAERichland42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.